Alert archive / Idaho / Wind Advisories in 2025

Wind Advisory 2, NWS Pocatello, ID

January 10, 20256 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Jan 10, 2025, 12:48 AM MST for 6 counties in Idaho. It took effect at Jan 10, 2025, 9:00 PM MST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2025, 12:48 AM MST (07:48 UTC)
In effect from
Jan 10, 2025, 9:00 PM MST
Expired
Jan 11, 2025, 5:00 PM MST
In force
20 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Cassia County, ID, Lincoln County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 75 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 7.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2025-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2025-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WWUS75 KPIH 100748
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1248 AM MST Fri Jan 10 2025

IDZ051-055>057-102115-
/O.NEW.KPIH.WI.Y.0002.250111T0400Z-250112T0000Z/
Shoshone/Lava Beds-Eastern Magic Valley-Southern Hills/Albion
Mountains-Raft River Region-
Including the cities of Burley, Heyburn, Rockland, Rupert,
Albion, Almo, Malta, Richfield, Oakley, Carey, Holbrook, and
Shoshone
1248 AM MST Fri Jan 10 2025

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 PM MST 
SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected. 
  Higher gusts are likely above pass level.

* WHERE...Shoshone, Burley, Oakley, Heyburn, Idahome, Malta, City of 
  Rocks, Declo, Juniper, Connor Summit, and Sweetzer Summit.

* WHEN...From 9 PM this evening to 5 PM MST Saturday.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around. 
  There is a brief window for blowing snow across lower elevations 
  overnight and early Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure outdoor objects.

&&

$$

Visit weather.gov/pocatello for more information.

Keyes
2 follow-up statements
692 
WWUS75 KPIH 102035
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
135 PM MST Fri Jan 10 2025

IDZ051-055>057-120000-
/O.CON.KPIH.WI.Y.0002.250111T0400Z-250112T0000Z/
Shoshone/Lava Beds-Eastern Magic Valley-Southern Hills/Albion
Mountains-Raft River Region-
Including the cities of Heyburn, Oakley, Holbrook, Rupert,
Albion, Malta, Carey, Shoshone, Richfield, Almo, Rockland, and
Burley
135 PM MST Fri Jan 10 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 5 PM 
MST SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph expected. 
  Higher gusts are likely above pass level.

* WHERE...Eastern Magic Valley, Shoshone/Lava Beds, Raft River 
  Region, and Southern Hills/Albion Mountains.

* WHEN...From 9 PM this evening to 5 PM MST Saturday.

* IMPACTS...Gusty winds could make driving difficult, especially for 
  high profile vehicles. Unsecured objects may be blown around. 
  There is a brief window for blowing snow across lower elevations 
  overnight and early Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure outdoor objects.

&&

$$

Visit weather.gov/pocatello for more information.

MacKay
001 
WWUS75 KPIH 112338
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
438 PM MST Sat Jan 11 2025

IDZ051-055>057-120045-
/O.EXP.KPIH.WI.Y.0002.000000T0000Z-250112T0000Z/
Shoshone/Lava Beds-Eastern Magic Valley-Southern Hills/Albion
Mountains-Raft River Region-
Including the cities of Albion, Oakley, Holbrook, Richfield,
Heyburn, Burley, Rupert, Malta, Shoshone, Almo, Rockland, and
Carey
438 PM MST Sat Jan 11 2025

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Winds will continue to weaken this evening. Therefore the wind 
advisory will be allowed to expire at 5 PM.

$$

Visit weather.gov/pocatello for more information.

13

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jan 9, 2:47 PM MST, 10 hours 1 minute earlier.

Area forecast discussion, Jan 9, 2:47 PM MST, 10 hours 1 minute before
Area Forecast Discussion
National Weather Service Pocatello ID
247 PM MST Thu Jan 9 2025

.SHORT TERM...
High pressure is in full control of the weather across eastern
Idaho. This is keeping things relatively quiet across the region
although there is a catch. Low stratus and fog has plagued much of
the Snake Plain, INL and even into the lower portions of the Wood
River Valley near KSUN. This doesn't show much sign of abating
and will likely last for much of the evening and into the day on
Friday causing impacts to aviation around the area. During the day
Friday, the aforementioned ridge will break down as a quick
moving shortwave will push through our area. This feature will
bring accumulating snow to the region as well as increasing wind
speeds, mainly in the South Hills, Magic Valley and parts of the
lower Snake Plain where a Wind Advisory may be needed for some (or
all) of the area.

.LONG TERM...Saturday through next Thursday
As a cold front continues its progression SE of Idaho into Utah,
Wyoming, and Colorado Saturday morning, scattered snow showers
will continue across much of our CWA especially in the mountains
as winds peak following the passage of the front. Winds will be
strongest in the mountains and in the Magic Valley/Lower Snake
River Plain and will peak around 20-30 mph with gusts to 30-50
mph, locally stronger in downslope favored areas in the Raft River
Valley around Malta. Snow will ramp down late Saturday into
Saturday night as a colder and drier airmass builds in with
isolated mountain snow showers continuing into Sunday. Storm total
snowfall accumulations for Friday into Saturday have remained
consistent with previous forecasts showing the highest totals in
NW upslope favored locations given NW to SE moisture transport
with this system. These areas include the South Hills/Albion
Mountains, SRN/ERN Highlands, and the NRN CNTRL Mountains up
around Lemhi and NRN Custer Counties. This keeps the latest total
amounts with the cold front in that T-3" range everywhere outside
of our NW upslope favored areas where we could see an elevation
dependent 3-8" with locally higher totals.

Outside of some very isolated snow showers on Sunday, conditions
turn very dry and cold once again to finish out the weekend into
next week as high pressure returns over the NRN Rockies. The
GFS/ECMWF and GEFS/EPS models continue to remain in agreement on a
Rex Block setting up next week with a H5 low around the SW CONUS
and a broad ridge of high pressure over the NRN Rockies which will
keep inversions in place. Until there are any major disruptions
to this blocking pattern, this will be the going trend through
mid-January. Temperatures however do look to gradually warm
through the work as the ridge axis of high pressure shifts east
and allows for warmer air to advect north out of the Great Basin.
MacKay

&&

.AVIATION...18Z TAFS through 18Z Friday
Early afternoon satellite imagery shows widespread areas of low
stratus and fog across SE Idaho that while it is seeing some
erosion as the day progresses, we are still seeing MVFR/IFR
conditions in and around the Snake River Plain/Wood River Valley
as low clouds persist. Any improvement this afternoon looks to be
short lived however as the coverage of low clouds remains expected
to again expand in coverage later today into tonight and continue
into Friday morning with widespread MVFR/IFR CIGS/VIS. As high
pressure shifts east on Friday courtesy of an incoming cold front
late Friday into Saturday, the persistent inversion is expected to
break with improving conditions later Friday morning into the
afternoon hours. Scattered to widespread snow showers are then
expected to build in NW to SE Friday afternoon and evening with
snow continuing into Saturday as winds ramp up. MacKay

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Wind Advisories in Idaho, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.